Subcutaneous air and IV infiltrationRegister Today!
This is a discussion on Subcutaneous air and IV infiltration in Nursing and Patient Medications, part of General Nursing ... Saw an interesting thing happen yesterday, and wanted to pose the question to the group. I...by 90orLess Jul 7, '12Saw an interesting thing happen yesterday, and wanted to pose the question to the group. I witnessed a patient (luckily, not mine) who not only infiltrated her IV, but it infiltrated with AIR. It was a new IV start, and the tubing apparently wasn't primed completely, leaving what I understand to be about 3-4cc of air in the tubing. The IV was started in the right AC, but infiltrated immediately upon attaching to the tubing, which then infiltrated air. There is what feels like / sounds like crepitus underneath the bicep muscle from elbow to shoulder.
I am off today and didn't have a chance to follow up, but has anyone seen something like this, and what would you do for it, other than time for re-absorption?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=754181©2013 allnurses.com INC. All Rights Reserved.
- 1,375 Views
- Jul 7, '12 by Esme12What? 3-4 cc of air will not produce crepitus from the elbow to shoulder. I have never seen that and I have been a nurse for 34 years.
- Jul 7, '12 by Bec7074Interesting. I suppose it's just like the subQair from pneumos in which there's nothing you can do but keep an eye on it and make sure it's not spreading to their neck/face. I would think it would take more than 3-4cc air, as well, but who knows.
- Jul 7, '12 by Bec7074Oh, and at least the IV infiltrated. Subcutaneous emphysema is usually harmless. An air embolism on the other hand....
- Jul 7, '12 by Kayla.J.RNI'm shocked at the fact that the nurse didn't noticed the 3-4cc of air in the tubing before connecting it. That is really scary. The patient was LUCKY the IV infiltrated because if it hadn't he/she would have had an air embolism for sure. This is a good lesson for myself as a new nurse, to ALWAYS ensure that there is no air in the tubing. That is basic in nursing practice.
- Jul 7, '12 by Esme12a few little "bubbles" on an adult aren't harmful an a peripheral iv. it takes a serious amount of air into a central line into the heart on an adult to cause cardiac arrest. when i worked cath lab a cardiologist accidentally injected about 3 cc of air right down the coronary. the patient had immediate chest pain and st elevation that was feeling and resolved itself without intervention.
emedicine quotes that more than 5mls per kg is needed to cause significant complications. (average adult 70 kg would be 350 cc of air) although there have been anecdotal non verified that as little as 20 cc's (double the amount of air in an unprimed iv line) has been reported to cause some problems.
large amounts (of between 100 to 300 mls) have allegedly been fatal. but are from cardiac procedure and injected in or near the heart. medscape: medscape access requires registration but is free.
so those pesky little bubbles traveling down the tubing are probably not going to do any damage. what else was in the iv? was there any other drugs given? 3-4 cc won't cause that kind of swelling. but never-the-less, it would be wise to take steps to minimize the risk of larger amounts of air entering the system.
- don't forget to prime the iv line! sounds stupid, but it happens more often than you think.
- when hanging a new bag on an existing line, check to make sure the previous fluid hasn't run down the line leaving a large airspace.
- do not place iv fluids down on the bed when transferring patients etc. laying the drip chamber down on its side only encourages air to enter the tubing.
- expel any air from syringes of iv antibiotics, analgesia etc that you are about to administer.
- and of course always check to make sure any drugs or fluids being injected into the line are compatible with the fluid. incompatible fluids may crystallize or form a sediment that will cause similar problems